Antiretroviral therapy: effects on orofacial health and health care


  • P Diz Dios,

    Corresponding author
    1. Grupo de Investigación en Odontología Médico-Quirúrgica (OMEQUI), School of Medicine and Dentistry, University of Santiago de Compostela, La Coruña, Spain
    • Correspondence: Pedro Diz Dios, Departamento de Estomatología. Facultad de Medicina y Odontología. Universidad de Santiago de Compostela, c/ Entrerríos sn, 15782 Santiago de Compostela, Spain. Tel: +34881812344, Fax: +34981562226, E-mail:

    Search for more papers by this author
  • C Scully

    1. University College London, Bristol, UK
    Search for more papers by this author


This study summarizes the adverse effects of antiretroviral therapy (ART) agents against HIV on orofacial health and health care. Current antiretroviral agents fall mainly into three major classes: nucleoside reverse-transcriptase inhibitors (NRTIs), non-nucleoside reverse-transcriptase inhibitors (NNRTIs) and protease inhibitors (PIs) – now with the new classes of fusion inhibitors, entry inhibitors -CCR5 co-receptor antagonists and HIV integrase strand transfer inhibitors. Many of the ART agents can have adverse orofacial effects, or can give rise to allergies or drug interactions – the optimum anti-HIV drug has yet to be found. There are few orofacial adverse effects that characterize a particular ART class, but erythema multiforme (EM), ulcers and xerostomia may be associated with reverse-transcriptase inhibitors (RTI); parotid lipomatosis, taste disturbance, xerostomia and perioral paraesthesia mainly related to PIs. Facial lipoatrophy is a common adverse effect of NRTIs; EM is more frequently associated with NNRTIs. Thus, although most of the more recent ART drugs and combinations of them show improved safety profiles, some may give rise to orofacial adverse effects, and may affect oral health care.